Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 75, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 23, 2008, 11:58 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2008, 11:58 PM CDT (04:58 UTC)
- Expired
- Aug 24, 2008, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 1:15 AM CDT | FLASH FLOOD | Oxford, NE | SEVERAL CITY STREETS UNDER WATER |
| Aug 24, 1:58 AM CDT | FLASH FLOOD | 4 W Oxford, NE | HIGHWAY 136 IS FLOODED 4 MILES WEST OF OXFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 240501 FFWGID NEC065-083-241100- /O.NEW.KGID.FF.W.0075.080824T0458Z-080824T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1158 PM CDT SAT AUG 23 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA WESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 600 AM CDT SUNDAY * AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM THUNDERSTORMS OVER THE AREA. DOPPLER RADAR ESTIMATES THAT RAINFALL AMOUNTS IN EXCESS OF 3 INCHES MAY HAVE ALREADY FALLEN...AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES REMAIN POSSIBLE OVER THE NEXT COUPLE OF HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STAMFORD... OXFORD...ORLEANS AND ALMA BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4034 9972 4034 9936 4000 9936 4001 9972 $$
2 follow-up statements
000 WGUS73 KGID 240619 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 118 AM CDT SUN AUG 24 2008 NEC065-083-241100- /O.CON.KGID.FF.W.0075.000000T0000Z-080824T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARLAN NE-FURNAS NE- 118 AM CDT SUN AUG 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES... AT 112 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD AT 115 AM ENTER INFORMATION LOCAL LAW ENFORCEMENT REPORTED THAT SEVERAL CITY STREETS IN OXFORD WERE COVERED IN WATER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4034 9972 4034 9936 4000 9936 4001 9972 $$ JCB
000 WGUS73 KGID 240857 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 357 AM CDT SUN AUG 24 2008 NEC065-083-241100- /O.CON.KGID.FF.W.0075.000000T0000Z-080824T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HARLAN NE-FURNAS NE- 357 AM CDT SUN AUG 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES... AT 351 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4034 9972 4034 9936 4000 9936 4001 9972 $$ JCB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:44 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 23, 6:44 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 644 PM CDT SAT AUG 23 2008 .AVIATION...00Z KGRI TAF. PRIMARY AVIATION FORECAST CONCERN WILL CENTER AROUND THE POSSIBILITY OF LATE NIGHT THUNDERSTORMS. LOW LEVEL JET INCREASES AFTER MIDNIGHT AND A FEW WARM AIR ADVECTION INDUCED THUNDERSTORMS WILL POP UP ACROSS SOUTH CENTRAL NEBRASKA...POSSIBLY IMPACTING KGRI. THUNDERSTORM CHANCES BEGIN TO FADE BY MID MORNING. WINDS WILL BE EASTERLY OVERNIGHT...BECOMING MORE SOUTHEASTERLY DURING THE DAY ON SUNDAY. && .PREV DISCUSSION... /ISSUED 401 PM CDT SAT AUG 23 2008/ SHORT TERM...PAST MORNING UPPER AIR DATA ALONG WITH LATEST WATER VAPOR IMAGERY REVEALS A FLAT RIDGE SITTING OVER THE DESERT SOUTHWEST TO SOUTHERN PLAINS. RIDING ACROSS THE TOP OF THIS RIDGE FROM THE PACIFIC NORTHWEST INTO THE NORTHERN/CENTRAL PLAINS IS AN ACTIVE WESTERLY FLOW PATTERN WITH SEVERAL SMALL BUT POTENT SHORT WAVES SEEN EMBEDDED WITHIN THIS FLOW REGIME. ONE OF THESE WAVES IS CURRENTLY SITTING ACROSS THE CENTRAL PLAINS THIS AFTERNOON. PER RUC ANALYSIS DATA...THIS WAVE IS PRODUCING A SWATCH OF DIFFLUENCE AROUND 700MB WHICH HAS ALLOWED A BROKEN LINE OF ELEVATED CONVECTION FIRING OFF AN UNSTABLE 800-700MB LAYER...TO SPREAD FROM NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA TO NORTH CENTRAL KANSAS. REGIONAL SURFACE OBSERVATIONS SHOW A NEARLY STALLED FRONT SITTING ACROSS FAR SOUTHERN KANSAS INTO NORTHERN OKLAHOMA. MUCH COOLER AND DRIER AIR IS SEEN BEHIND THIS BOUNDARY WHICH VIA RUC ANALYSIS HAS RESULTED IN VERY LITTLE INSTABILITY BELOW 850MB OVER MOST OF NEBRASKA INTO FAR NORTHERN KANSAS. MAIN CHALLENGE FOR THE FORECAST AREA AS THE REGION HEADS INTO TONIGHT...IS WHETHER ONGOING CONVECTION WILL LINGER INTO THE EVENING HOURS. THE NAM SHOWS THE BETTER INSTABILITY IN THE 800-700MB LAYER STAYING SOUTH OF AN ELWOOD TO SUPERIOR LINE. GIVEN THE TREND IN THE CONVECTION TO GRADUALLY SINK SOUTH OVER TIME...WILL LEAVE ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR NORTH CENTRAL KANSAS AND THE SOUTHERN ROW IN NEBRASKA WHILE GOING DRY FOR THE REMAINDER OF THE CWA. BIGGER ISSUE INVOLVES THE THREAT FOR REDEVELOPMENT LATER THIS EVENING INTO THE OVERNIGHT HOURS AS A WEAK TO MODEST 20 TO 30 KT LLJ NOSES TOWARD THE FORECAST AREA. ALTHOUGH FORCING WILL BE MARGINAL...IT APPEARS SCATTERED CONVECTION WILL DEVELOP...MAINLY SOUTH OF A LOUP CITY TO YORK LINE...BETWEEN 06Z TO 09Z. WITH ELEVATED CAPE VALUES OF 1000 TO 1500 J/KG...CONVECTION SHOULD BE DECENTLY ORGANIZED. HOWEVER...EFFECTIVE BULK SHEAR WILL BE MUCH WEAKER THAN SEEN OVERNIGHT WITH VALUES STAYING AT OR BELOW 30 KTS WHICH SHOULD KEEP MOST STORMS BELOW STRONG TO SEVERE LEVELS. WILL KEEP MENTION OF LOCALLY HEAVY RAINFALL BUT ONLY MENTION SMALL HAIL LESS THAN DIME SIZED. FOR SUNDAY...MANY QUESTIONS EXIST AS TO WHETHER THE OVERNIGHT CONVECTION WILL LINGER INTO THE MORNING TO AFTERNOON HOURS. ALTHOUGH IT APPEARS THE MCS FROM TONIGHT WILL PROPAGATE SLOWLY EAST...ELEVATED CAPES OF 500 TO 1500 J/KG ALONG WITH THICKNESS DIFFLUENCE SUPPORTING BACK BUILDING...WILL BRING A THREAT FOR ADDITIONAL THUNDERSTORMS THROUGH EARLY AFTERNOON. NONETHELESS...THE INSTABILITY AXIS SLIDES WEST INTO THE HIGH PLAINS BY LATE AFTERNOON WITH CONVECTION EITHER MOVING OUT OF THE CWA OR DISSIPATING COMPLETELY. TEMPERATURE WISE...CLOUD COVER FROM MORNING TO EARLY AFTERNOON CONVECTION WILL MAKE HIGH TEMPERATURES VERY TRICKY TO FORECAST BUT WILL AIM FOR HIGHS IN THE LOWER TO MID 80S. THE EVENING HOURS THEN LOOK RELATIVELY QUIET AS WEAK SHORT WAVE RIDGING TAKES HOLD OF THE AREA. HOWEVER...CONVECTION FORMING OVER THE HIGH PLAINS DURING THE LATE AFTERNOON TO EVENING HOURS...LOOKS TO SLIDE EAST INTO THE FORECAST AREA IN RESPONSE TO A LLJ NOSING INTO THE REGION. BASED ON THIS...THE CHANCE FOR THUNDERSTORMS WILL REMAIN IN THE FCST FOR THIS TIME FRAME. LONG TERM...12Z MONDAY THROUGH SATURDAY. CONTINUED WITH THE SMALL RISK FOR SHOWERS/STORMS MONDAY AND MONDAY NIGHT AS SOME WEAK LIFT REMAINS NEARBY IN INCREASING MOISTURE FLOW. THIS IS LOOKING LESS AND LESS LIKELY/IMPACTFUL...AND HAVE ACTUALLY REMOVED RAIN CHANCE FROM TUESDAY AT THIS POINT. MAIN DETAIL OF THE UPCOMING WEEK IS THE WEDNESDAYISH COLD FRONTAL PASSAGE. TODAYS MODEL RUNS ARE LESS AGGRESSIVE WITH THE MID WEEK COLD FRONT JUST BLOWING THROUGH. THIS FEATURE WILL STILL BE FOCUS FOR THUNDERSTORM CHANCE BEGINNING AS EARLY AS TUESDAY NIGHT... AND LASTING THROUGH WEDNESDAY NIGHT AT LEAST. NO MAJOR CHANGES WERE MADE TO EXISTING FORECAST...ALTHOUGH IT APPEARS THERE WILL BE PLENTY OF LITTLE DETAILS TO WORK OUT EVENTUALLY. LOOKING AT THE LAST HALF OF THE WEEK AND INTO THE FIRST PART OF THE LABOR DAY WEEKEND...IT STILL LOOKS DRY. DOES APPEAR THE FRONT WILL EVENTUALLY WORK FAR ENOUGH SOUTH FOR SOME FALL-LIKE DRY AIR TO SAG SOUTH ACROSS THE CWFA AND KEEP THINGS PLEASANT. GFS TRYING TO HINT AT SOME RETURN FLOW MOISTURE BY SATURDAY...BUT FAR TOO EARLY TO BE WORRIED ABOUT ANY SMALL PRECIPITATION CHANCES AT THIS POINT. SEASONAL TEMPERATURES ARE EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 23, 4:13 PM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 413 PM CDT SAT AUG 23 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 413 PM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATER THIS EVENING TO OVERNIGHT. THE HIGHEST THREAT FOR ADDITIONAL THUNDERSTORMS WILL EXIST SOUTH OF A LOUP CITY TO YORK LINE AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...PEA SIZE HAIL ALONG WITH LOCALLY HEAVY RAINFALL PRODUCING SOME NUISANCE FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN INTERMITTENT CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE OUTLOOK AREA SUNDAY AND LASTING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 23, 11:00 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1100 PM CDT SAT AUG 23 2008 KSZ005-NEZ082-083-240430- FURNAS-HARLAN-PHILLIPS- 1100 PM CDT SAT AUG 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF STAMFORD...OR 20 MILES NORTHEAST OF NORTON...AND MOVING NORTHEAST AT 11 MPH. * THE THUNDERSTORM WILL BE NEAR... STAMFORD BY 1120 PM CDT DIME SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JCB
Special weather statement, Aug 23, 11:19 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1119 PM CDT SAT AUG 23 2008 NEZ072-073-082-083-240445- FURNAS-GOSPER-HARLAN-PHELPS- 1119 PM CDT SAT AUG 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 20 MILES SOUTHWEST OF HOLDREGE...AND MOVING EAST AT 13 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN HARLAN COUNTY BY 1130 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. JCB
Local storm report, Aug 23, 11:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1132 PM CDT SAT AUG 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL OXFORD 40.25N 99.63W
08/23/2008 E0.75 INCH FURNAS NE LAW ENFORCEMENT
&&
KINGSpecial weather statement, Aug 23, 11:38 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1138 PM CDT SAT AUG 23 2008 KSZ005-NEZ082-083-240515- FURNAS-HARLAN-PHILLIPS- 1138 PM CDT SAT AUG 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STAMFORD...OR 19 MILES NORTHEAST OF NORTON...AND MOVING NORTHEAST AT 17 MPH. * THE THUNDERSTORM WILL BE NEAR... STAMFORD BY 1155 PM CDT WOODRUFF BY 1210 AM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JCB
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:25 PM CDT | Areal Flood Advisory | GID | Furnas, Harlan | 4 hr |
| Aug 24, 5:57 AM CDT | Areal Flood Warning | GID | Furnas, Harlan | 26 hr |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.